Clozapine-induced agranulocytosis: non-cross-reactivity with other psychotropic drugs

J Clin Psychiatry. 1988 Jul;49(7):271-7.

Abstract

Clozapine, an atypical neuroleptic with unique clinical and preclinical properties, represents a potentially valuable addition to the psychopharmacopeia. Its development and use have been limited by its higher frequency, compared with other pharmacologic treatments, of the potentially fatal side effect of agranulocytosis. This article describes the natural history of five cases of agranulocytosis that occurred in the course of clozapine treatment. The cases were generally uniform as to onset, recovery, and hematologic features. No patient had hematologic reactions to treatment with psychotropic agents before or after clozapine treatment. These findings, along with other work in progress, suggest that clozapine's granulocytoxic effects are produced by a highly specific immune-mediated mechanism.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adult
  • Agranulocytosis / chemically induced*
  • Agranulocytosis / diagnosis
  • Agranulocytosis / immunology
  • Antibody Formation
  • Bone Marrow Cells
  • Clozapine / adverse effects*
  • Clozapine / immunology
  • Dibenzazepines / adverse effects*
  • Drug Hypersensitivity / immunology
  • Female
  • Humans
  • Leukocyte Count
  • Psychotic Disorders / drug therapy
  • Psychotropic Drugs / adverse effects

Substances

  • Dibenzazepines
  • Psychotropic Drugs
  • Clozapine